Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 192, NWS Tallahassee, FL

July 9, 2014Coffee County, Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 9, 2014, 4:28 PM CDT for Coffee County, Geneva County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2014, 4:28 PM CDT (21:28 UTC)
Expired
Jul 9, 2014, 5:01 PM CDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Geneva County, AL

The radar

The Ft Rucker radar (KEOX), 58 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 9.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WUUS52 KTAE 092128
SVRTAE
ALC031-061-092215-
/O.NEW.KTAE.SV.W.0192.140709T2128Z-140709T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
428 PM CDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COFFEE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF ENTERPRISE...
  WESTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF GENEVA...

* UNTIL 515 PM CDT

* AT 425 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  12 MILES WEST OF NEW BROCKTON TO 6 MILES SOUTHWEST OF SAMSON...AND 
  MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NEW HAVEN...FAIRVIEW...SPEARS...ENTERPRISE...CENTRAL CITY...
  GENEVA...CAMP ALAFLO...EUNOLA...AND SHELL ARMY FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3137 8620 3149 8579 3120 8579 3119 8576
      3099 8576 3099 8619 3101 8620
TIME...MOT...LOC 2127Z 255DEG 25KT 3135 8611 3106 8612

$$

08-LAMERS
2 follow-up statements
770 
WWUS52 KTAE 092152
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
452 PM CDT WED JUL 9 2014

ALC031-061-092215-
/O.CON.KTAE.SV.W.0192.000000T0000Z-140709T2215Z/
COFFEE AL-GENEVA AL-
452 PM CDT WED JUL 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WESTERN GENEVA AND SOUTHERN COFFEE COUNTIES...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEW BROCKTON TO LYTLE...OR ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF ENTERPRISE TO 6 MILES NORTHWEST
OF GENEVA...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COFFEE
SPRINGS...ENTERPRISE...CENTRAL CITY...CAMP ALAFLO...SHELL ARMY 
FIELD...KEYTON...AND OAK GROVE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3149 8579 3120 8579 3119 8576 3105 8576
      3104 8608 3138 8615
TIME...MOT...LOC 2152Z 255DEG 25KT 3139 8591 3110 8592

$$

08-LAMERS
129 
WWUS52 KTAE 092201
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
501 PM CDT WED JUL 9 2014

ALC031-061-092211-
/O.CAN.KTAE.SV.W.0192.000000T0000Z-140709T2215Z/
COFFEE AL-GENEVA AL-
501 PM CDT WED JUL 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GENEVA AND SOUTHERN
COFFEE COUNTIES IS CANCELLED...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED. HOWEVER 
THUNDERSTORMS MAY PRODUCE GUSTY WINDS OVER COFFEE AND WESTERN DALE 
COUNTIES THROUGH 545 PM CDT.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

LAT...LON 3149 8579 3120 8579 3119 8576 3105 8576
      3104 8608 3138 8615
TIME...MOT...LOC 2201Z 255DEG 25KT 3141 8584 3112 8585

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:01 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 9, 2:01 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
301 PM EDT Wed Jul 9 2014

.Near Term [Through Tonight]...

17Z surface analysis shows high pressure still over the GOMEX and a
surface cold front still off to our northwest- roughly along the Wrn
edge of the Appalachian Mtns, curving westward across the
Mississippi Valley. Storms along boundaries out ahead of the front
may reach SE AL late this afternoon, but the main forcing for most
of the afternoon is the seabreeze. This seabreeze convection will be
focused on north FL, primary the Panhandle and Wrn Big Bend today,
with a localized pocket of dry air over the Ern Big Bend area
helping to suppress convection. As is typical with the seabreeze,
the chances for storms will taper off overnight, but with the
approaching front, there will still be chances for storms in the SE
AL area during the night. Highs today will be in the low to mid 90s
with low temperatures tonight in the low 70s.

.Short Term [Thursday Through Friday Night]...

The end of the week will continue to be dominated by an upper level
trough across the eastern U.S. and an upper level ridge across the
central and western U.S. A series of shortwaves moving through the
eastern trough will push the associated front further south into the
southeast U.S. By Thursday the weak front should be north of our
area stetching from northeast GA across central Alabama, and by
Friday should slide further south across the northern portion of our
region, roughly near a line from Albany to Dothan. This means that
PoPs will significantly increase for the end of the week compared
to the previous week's relatively dry weather.

We should see a similar pattern that has been observed the past few
days with a series of Mesoscale Convective Systems (MCSs) developing
along the front in the evening and propogating southward during the
overnight hours. Development of an MCS tonight will affect our area
on Thursday in terms of residual cloud debris and outflow
boundaries, as well as possibly suppressing sea breeze development
along our panhandle coasts. However, late in the day Big Bend
seabreezes should develop and as they move inland may interact
with any lingering boundaries from overnight convection. With the
front still across the area Friday, expect a similar scenario with
a late night/early morning MCS, followed by late afternoon
disturbed seabreeze/outflow induced convection. Afternoon highs
will be not be as hot due to increased convection and cloud cover.
Highs will generally be in the lower 90s, with higher readings in
the mid and possibly upper 90s Thursday across the Big Bend
region.

.Long Term [Saturday Through Wednesday]...

The weekend will begin with an upper ridge across much of the CONUS
and a weak, shallow trough in the northeast. By early in the week
the pattern will have transitioned to another large scale trough in
the east with a retrograding ridge along the west coast. By midweek
the eastern trough becomes positively tilted stretching from New
England to the central rockies. This suggests that our rain chances
will be above normal after the weekend due to the long wave trough
and a return of deeper moisture. For the weekend, however, when
typical summer convection is expected, we could see a couple of
hot days again with highs in the upper 90s.

&&

.Aviation...
[Through 18Z Wednesday]

Mostly VFR conditions will prevail with the exception of brief
MVFR conditions at TLH, ECP, DHN and VLD due to afternoon
seabreeze thunderstorms. Some guidance has fog tomorrow morning at
VLD but local models are not as favorable so did not mention in
forecast.
&&

.Marine...

In general light winds and low seas will prevail under a weak
surface pressure pattern for the next several days. A cold front
will sag across the far southeastern U.S. which could result in
clusters of thunderstorms moving offshore mainly during the morning
hours. This would enhance waves and winds in the vicinity of any
such development.

&&

.Fire Weather...

As moisture returns to the area and we shift to a more typical
summer pattern, relative humidity values will remain above critical
thresholds. No red flag conditions are expected ove the next week.

&&

.Hydrology...

Though rain chances will be much higher than recent days to finish the
week, most rivers are holding steady at levels well below flood
stage with several in low flow. The expected rainfall totals over
the next several days will not be significant enough to push any
rivers into flood stage.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  94  73  94  73 /  10  50  20  50  20
Panama City   77  91  76  93  77 /  30  40  30  40  20
Dothan        74  93  72  96  74 /  30  50  30  50  20
Albany        74  93  73  95  73 /  20  50  30  50  30
Valdosta      72  93  71  94  72 /  10  60  30  50  20
Cross City    72  93  71  93  72 /  20  40  20  50  20
Apalachicola  75  89  73  90  74 /  30  40  20  40  20

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...HOLLINGSWORTH/MOORE
SHORT TERM...HOLLINGSWORTH
LONG TERM...HOLLINGSWORTH
AVIATION...HOLLINGSWORTH/MOORE
MARINE...HOLLINGSWORTH
FIRE WEATHER...HOLLINGSWORTH/MOORE
HYDROLOGY...MOORE

In the hours before

Special weather statement, Jul 9, 4:03 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
503 PM EDT WED JUL 9 2014

GAZ145>147-158>160-092200-
THOMAS GA-MITCHELL GA-LOWNDES GA-BROOKS GA-COLQUITT GA-COOK GA-
503 PM EDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR
BROOKS...COLQUITT...COOK...LOWNDES...MITCHELL AND NORTHERN THOMAS
COUNTIES...

* UNTIL 600 PM EDT

AT 500 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF PELHAM TO
5 MILES SOUTHWEST OF PAVO TO 8 MILES SOUTH OF QUITMAN...MOVING
NORTHEAST AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS THIS
STRONG COULD CAUSE SOME SPORADIC DAMAGE TO TREES OR POWER LINES.

LAT...LON 3065 8360 3066 8368 3083 8385 3090 8408
      3097 8412 3108 8412 3108 8429 3144 8413
      3144 8400 3133 8400 3132 8344 3125 8338
      3125 8334 3111 8333 3106 8328 3103 8329
      3103 8319 3095 8317 3095 8307 3092 8304
TIME...MOT...LOC 2102Z 224DEG 28KT 3105 8417 3091 8377
          3069 8351

08-LAMERS
Special weather statement, Jul 9, 4:06 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
506 PM EDT WED JUL 9 2014

ALZ068-069-092145-
GENEVA AL-HOUSTON AL-
406 PM CDT WED JUL 9 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN GENEVA
AND WESTERN HOUSTON COUNTIES...

* UNTIL 445 PM CDT

AT 404 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR SLOCOMB...OR NEAR MERRITTS CROSSROADS...MOVING
NORTH AT 20 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. WINDS THIS STRONG
COULD CAUSE SOME SPORADIC DAMAGE TO TREES OR POWER LINES.

LAT...LON 3127 8563 3127 8560 3125 8554 3125 8549
      3128 8548 3129 8542 3131 8541 3130 8523
      3101 8540 3101 8567
TIME...MOT...LOC 2106Z 200DEG 16KT 3110 8552

08-LAMERS
Local storm report, Jul 9, 4:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
508 PM EDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     BEACHTON                30.73N 84.14W
07/09/2014                   GRADY              GA   LAW ENFORCEMENT

            SEVERAL POWER LINES AND TREES DOWN IN THE BWACHTON AREA.

0430 PM     TSTM WND DMG     BEACHTON                30.73N 84.14W
07/09/2014                   GRADY              GA   LAW ENFORCEMENT

            SEVERAL POWER LINES AND TREES DOWN IN THE BEACHTON AREA.

&&

BOLDEN
Special weather statement, Jul 9, 4:09 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
509 PM EDT WED JUL 9 2014

ALZ065-068-FLZ007-008-092215-
COFFEE AL-GENEVA AL-NORTH WALTON FL-CENTRAL WALTON FL-
409 PM CDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR COFFEE...WESTERN
GENEVA AND NORTHERN WALTON COUNTIES...

* UNTIL 515 PM CDT

AT 407 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OPP TO 14 MILES SOUTH OF
LAUREL HILL...OR ALONG A LINE EXTENDING FROM OPP TO DEERLAND...MOVING
NORTHEAST AT 25 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS THIS
STRONG COULD CAUSE SOME SPORADIC DAMAGE TO TREES OR POWER LINES.

LAT...LON 3099 8640 3100 8619 3144 8620 3154 8581
      3100 8593 3099 8603 3077 8604 3070 8640
TIME...MOT...LOC 2109Z 247DEG 22KT 3129 8627 3073 8642

08-LAMERS
Local storm report, Jul 9, 4:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
511 PM EDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     THOMASVILLE             30.84N 83.98W
07/09/2014                   THOMAS             GA   LAW ENFORCEMENT

            POWER LINE DOWN AT PARK AND BROAD STREET IN DOWNTOWN
            THOMASVILLE.

&&

BOLDEN
Special weather statement, Jul 9, 4:24 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
524 PM EDT WED JUL 9 2014

ALZ066-067-092230-
DALE AL-HENRY AL-
424 PM CDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR DALE AND HENRY
COUNTIES...

* UNTIL 530 PM CDT

AT 420 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED GUSTY
WINDS ASSOCIATED WITH THUNDERSTORM OUTFLOW... ALONG A LINE EXTENDING
FROM 5 MILES NORTHWEST OF FORT RUCKER TO 6 MILES SOUTH OF
COLUMBIA...OR ALONG A LINE EXTENDING FROM LOWE ARMY HELIPORT TO
FARLEY NUCLEAR PLANT...MOVING NORTH AT 20 MPH.

WINDS AROUND 50 MPH ARE EXPECTED...AND MAY OCCUR WITHOUT ANY RAIN OR
THUNDER ACCOMPANYING. WINDS THIS STRONG CAN CAUSE SOME SPORADIC
DAMAGE TO TREES AND POWER LINES.

LAT...LON 3165 8508 3154 8504 3147 8507 3132 8508
      3132 8541 3129 8542 3128 8549 3125 8549
      3127 8560 3127 8566 3126 8567 3127 8578
      3162 8578 3162 8543 3171 8541
TIME...MOT...LOC 2123Z 181DEG 18KT 3141 8578 3122 8509

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:06 PM CDTSpecial Weather StatementTAEHouston39 min
Jul 9, 4:09 PM CDTSpecial Weather StatementTAECoffee66 min
Jul 9, 4:24 PM CDTSpecial Weather StatementTAEDale, Henry66 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.